Alert archive / Idaho / Wind Advisories in 2009

Wind Advisory 8, NWS Missoula, MT

March 4, 2009Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Mar 4, 2009, 1:27 PM PST for Clearwater County, Idaho County, Idaho. It took effect at Mar 5, 2009, 4:00 AM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2009, 1:27 PM PST (21:27 UTC)
In effect from
Mar 5, 2009, 4:00 AM PST
Expired
Mar 5, 2009, 3:02 PM PST
In force
11 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 042127
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
227 PM MST WED MAR 4 2009

IDZ007-008-050530-
/O.NEW.KMSO.WI.Y.0008.090305T1200Z-090306T0000Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
127 PM PST WED MAR 4 2009

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 4 PM PST THURSDAY. 

SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH POSSIBLE GUSTS
TO 50 MPH OVER THE CAMAS PRAIRIE AND ALONG THE SALMON RIVER COORIDOR
THURSDAY MORNING. THE WINDS SHOULD GRADUALLY DIMINISH THURSDAY
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
4 follow-up statements
000 
WWUS75 KMSO 050504
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1004 PM MST WED MAR 4 2009

IDZ007-008-051315-
/O.CON.KMSO.WI.Y.0008.090305T1200Z-090306T0000Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
904 PM PST WED MAR 4 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM PST
THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM PST THURSDAY.

SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH POSSIBLE GUSTS
TO 50 MPH OVER THE CAMAS PRAIRIE AND ALONG THE SALMON RIVER
COORIDOR THURSDAY MORNING. THE WINDS SHOULD GRADUALLY DIMINISH
THURSDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS75 KMSO 051048
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
348 AM MST THU MAR 5 2009

IDZ007-008-051900-
/O.CON.KMSO.WI.Y.0008.090305T1200Z-090306T0000Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
248 AM PST THU MAR 5 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH POSSIBLE GUSTS
TO 50 MPH OVER THE CAMAS PRAIRIE AND ALONG THE SALMON RIVER
CORRIDOR THIS MORNING. THE WINDS SHOULD GRADUALLY DIMINISH BY THIS 
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS75 KMSO 051853
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1153 AM MST THU MAR 5 2009

IDZ007-008-060000-
/O.CON.KMSO.WI.Y.0008.000000T0000Z-090306T0000Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
1053 AM PST THU MAR 5 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH CAN BE
EXPECTED ACROSS THE CAMAS PRAIRIE AND ALONG THE SALMON RIVER
CORRIDOR THROUGH LATE AFTERNOON. THE WINDS SHOULD GRADUALLY
DIMINISH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
000 
WWUS75 KMSO 052302
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
402 PM MST THU MAR 5 2009


IDZ007-008-060015-
/O.CAN.KMSO.WI.Y.0008.000000T0000Z-090306T0000Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
302 PM PST THU MAR 5 2009

...WIND ADVISORY IS CANCELLED...

WINDS HAVE SUBSIDED BELOW ADVISORY CRITERIA. EXPECT WIND GUSTS OF
20-30 MPH THROUGH 7 PM. THE NATIONAL WEATHER SERVICE IN MISSOULA
HAS CANCELLED THE WIND ADVISORY.



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Mar 4, 9:15 AM PST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 4, 9:15 AM PST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1015 AM MST WED MAR 4 2009

.UPDATE...LEMHI COUNTY FORECAST UPDATED FOR PRECIPITATION. SNOW
ADVISORY ABOVE 5000 FEET INTO EARLY THIS EVENING.

&&

.DISCUSSION...A WEATHER DISTURBANCE WILL CONTINUE TO INFLUENCE
CENTRAL IDAHO...INCLUDING LEMHI COUNTY THROUGH THIS AFTERNOON.
THIS DISTURBANCE HAS A SIGNIFICANT AREA OF MOISTURE AND
INSTABILITY. THE PRECIPITATION IS SIGNIFICANT ENOUGH TO KEEP SNOW
LEVELS DOWN TO VALLEY FLOORS MANY AREAS. HOWEVER...TEMPERATURES
SHOULD WARM SUFFICIENTLY BELOW 5000 FEET TO PRODUCE MORE MELTING
THAN ACCUMULATION INTO THIS AFTERNOON. IN THE HIGHER
TERRAIN...LOCAL HEAVY POCKETS OF SNOW IS A GOOD POSSIBILITY. A
COLD FRONT WILL SHIFT ACROSS LEMHI COUNTY THIS AFTERNOON RESULTING
IN INCREASING WINDS.

&&

.AVIATION...A MOIST WEATHER SYSTEM WILL IMPACT THE SOUTHERN
CLEARWATERS ACROSS LEMHI COUNTY TODAY PRODUCING WIDESPREAD
MOUNTAIN OBSCURATIONS AND LOCAL LOW VISIBILITIES IN THE VALLEYS AS
WELL. ANOTHER WEAKER DISTURBANCE IS IMPACTING FAR NORTHWEST
MONTANA WITH LOCAL MOUNTAIN OBSCURATIONS.

&&

.PREV DISCUSSION... /ISSUED 410 AM MST WED MAR 4 2009/

DISCUSSION...A DEEP LOW PRESSURE SYSTEM CONTINUES TO SPIN AROUND
OFF THE OREGON COAST CONTINUING TO SEND SMALL WAVES OF ENERGY
TOWARDS THE INTER MOUNTAIN WEST. A SMALL DISTURBANCE MOVING FROM
EASTERN WASHINGTON AND INTO NORTHWEST MONTANA WILL PRODUCE A FEW
LIGHT SHOWERS THIS MORNING. AT THE SAME TIME SATELLITE IS SHOWING
MOISTURE CONTINUING TO STREAM INTO CENTRAL IDAHO. WHILE
PRECIPITATION AMOUNTS HAVE BEEN LIGHT UPSTREAM THERE IS STILL THE
POTENTIAL OF SOME LIGHT SHOWERS AS THIS MOVES THROUGH THE REGION
THIS MORNING. ANOTHER SMALL DISTURBANCE MOVING OVER NORTHERN
NEVADA WILL TRACK INTO IDAHO AND WESTERN MONTANA THIS AFTERNOON
KEEPING THE POTENTIAL FOR SOME PRECIPITATION IN THE FORECAST.
ABUNDANT MOISTURE AT THE SURFACE AND BREAKS IN THE CLOUD COVER
ALLOWING GOOD RADIATIONAL COOLING WILL COMBINE TO CREATE PATCHY
FOG ONCE AGAIN THIS MORNING.

AN UPPER LEVEL TROUGH WILL DROP OUT OF CANADA AND INTO THE
NORTHERN ROCKIES THURSDAY AND THURSDAY NIGHT. AMPLE LIFT AND
MOISTURE ASSOCIATED WITH THIS FEATURE WILL ALLOW FOR WIDESPREAD
PRECIPITATION TO DEVELOP ACROSS NORTHWEST MONTANA AND NORTH
CENTRAL IDAHO THURSDAY MORNING...AND THEN SPREAD INTO SOUTHWEST
MONTANA BY THURSDAY EVENING. SNOW LEVELS WILL LOWER TO THE DECK IN
MOST LOCATIONS BY THURSDAY AFTERNOON...ALLOWING FOR ACCUMULATING
SNOW IN ALL BUT THE LOWEST VALLEYS OF NORTH CENTRAL IDAHO. WINTER
STORM WATCHES HAVE BEEN ISSUED FOR PORTIONS OF WESTERN MONTANA
AND NORTH CENTRAL IDAHO DUE TO POTENTIALLY MODERATE TO HEAVY SNOW
ACCUMULATIONS BY FRIDAY MORNING. PLEASE SEE WWW.WEATHER.GOV/MISSOULA
FOR FURTHER DETAILS. IN ADDITION TO THE DEVELOPING SNOW...A COLD
FRONT WILL SHIFT SOUTHWARD OUT OF CANADA THURSDAY AFTERNOON. AHEAD
OF THIS COLD FRONT A STRONG SOUTH TO SOUTHWEST GRADIENT WILL
DEVELOP. THIS WILL LEAD TO SOME GUSTY SOUTH WINDS...ESPECIALLY
OVER THE CAMAS PRAIRIE IN IDAHO WHERE WINDS COULD BE STRONG
ENOUGH TO WARRANT A WIND HIGHLIGHT BY THURSDAY AFTERNOON. AS THE
AFOREMENTIONED FRONT SHIFTS SOUTHWARD INTO NORTHWEST MONTANA
THURSDAY AFTERNOON...STRONG NORTH TO NORTHEAST WINDS WILL
DEVELOP...ESPECIALLY THROUGH EAST WEST ORIENTED CANYONS THROUGH
THE WEST GLACIER REGION AND INTO THE NORTHERN FLATHEAD VALLEY.
THESE WINDS COULD COMBINE WITH FALLING SNOW TO CAUSE SOME
LOCALIZED LOWERED VISIBILITY.

THE UPPER LEVEL TROUGH IS EXPECTED TO SHIFT GRADUALLY OUT OF THE
AREA FRIDAY WITH THE MAIN IMPACT FROM ACCUMULATING SNOW REMAINING
MAINLY ACROSS SOUTHWEST MONTANA. COOLER TEMPERATURES BEHIND THE
CANADIAN FRONT WILL CAUSE A SIGNIFICANT DROP IN TEMPERATURES TO
BELOW SEASONAL NORMALS. A BRIEF PERIOD OF DRY CONDITIONS WILL
FOLLOW ON SATURDAY...BEFORE THE NEXT WEATHER SYSTEM BEGINS TO
IMPACT THE REGION EARLY NEXT WEEK.

AVIATION...ABUNDANT LOW LEVEL MOISTURE WILL CREATE PATCHY FOG
THIS MORNING ACROSS THE VALLEYS OF WESTERN MONTANA AND NORTH
CENTRAL IDAHO. A DISTURBANCE MOVING INTO CENTRAL IDAHO AND WESTERN
MONTANA TODAY WILL PRODUCE SOME SHOWERS AND CLOUD COVER SOUTH OF A
LINE FROM GRANGEVILLE TO SEELEY LAKE.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT
     ABOVE 4000 FEET FOR LOWER CLARK FORK REGION.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT
     FOR POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT
     FOR BITTERROOT/SAPPHIRE MOUNTAINS.

ID...WINTER WEATHER ADVISORY UNTIL 8 PM MST THIS EVENING FOR
     EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY ABOVE 5000 FEET.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY
     NIGHT ABOVE 2500 FEET FOR OROFINO/GRANGEVILLE REGION.

     WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT
     ABOVE 3000 FEET FOR NORTHERN CLEARWATER MOUNTAINS-SOUTHERN
     CLEARWATER MOUNTAINS.

&&

SHORT TERM...BAUCK
LONG TERM....LOEFFELBEIN
AVIATION...BAUCK
Hazardous weather outlook, Mar 4, 3:20 AM PST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
420 AM MST WED MAR 4 2009

MTZ001-003-005-042330-
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
MISSOULA/BITTERROOT VALLEYS-
420 AM MST WED MAR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND MOUNTAIN SNOW SHOWERS WILL CONTINUE ACROSS THE AREA
INTO THIS EVENING. IN ADDITION...SOME PATCHY FOG WILL DEVELOP THIS
MORNING IN LOCATIONS WHICH SAW CLEARING SKIES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL TROUGH IS EXPECTED TO DIG SOUTH OUT OF CANADA INTO
THE REGION THURSDAY AND FRIDAY. WIDESPREAD PRECIPITATION IS EXPECTED TO
DEVELOP WITH SNOW LEVELS LOWERING TO THE DECK BY THURSDAY
NIGHT. ACCUMULATING SNOW WILL BE POSSIBLE DOWN TO THE VALLEY
FLOORS WITH MODERATE TO HEAVY SNOW ACCUMULATIONS POSSIBLE OVER THE
HIGHER TERRAIN. IN ADDITION...AN ARCTIC FRONT IS EXPECTED TO PUSH
OVER THE CONTINENTAL DIVIDE...BRINGING GUSTY EASTERLY WINDS AND
COLDER TEMPERATURES. TRAVEL COULD BECOME HAZARDOUS...ESPECIALLY
OVER MOUNTAIN PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ008>010-MTZ007-042330-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
420 AM MST WED MAR 4 2009 /320 AM PST WED MAR 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND MOUNTAIN SNOW SHOWERS WILL CONTINUE ACROSS THE AREA
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL TROUGH IS EXPECTED TO DIG SOUTH OUT OF CANADA INTO
THE REGION THURSDAY AND FRIDAY. WIDESPREAD PRECIPITATION IS EXPECTED TO
DEVELOP WITH SNOW LEVELS LOWERING TO THE DECK BY THURSDAY
NIGHT. ACCUMULATING SNOW WILL BE POSSIBLE DOWN TO THE VALLEY
FLOORS WITH MODERATE TO HEAVY SNOW ACCUMULATIONS POSSIBLE OVER THE
HIGHER TERRAIN. TRAVEL COULD BECOME HAZARDOUS...ESPECIALLY OVER
MOUNTAIN PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 9:08 AM PSTWinter Weather AdvisoryMSOLemhi9 hr
Mar 4, 1:29 PM PSTWinter Storm WarningMSOClearwater, Idaho42 hr
Mar 4, 1:29 PM PSTWinter Weather AdvisoryMSOClearwater, Idaho, Lemhi44 hr

Nearby

Wind Advisories in Idaho, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.